Abstract and Applied Analysis

Abstract and Applied Analysis / 2014 / Article
Special Issue

Recent Theory and Applications on Numerical Algorithms and Special Functions

View this Special Issue

Research Article | Open Access

Volume 2014 |Article ID 536325 | 4 pages | https://doi.org/10.1155/2014/536325

On Certain Matrices of Bernoulli Numbers

Academic Editor: Guo-Cheng Wu
Received03 May 2014
Revised16 Jul 2014
Accepted24 Jul 2014
Published05 Aug 2014

Abstract

In this work we compute the determinant and inverse matrices for a certain symmetric matrix of Rayleigh sums. As a special case we also obtain the determinants and inverses for the matrices of the Bernoulli numbers and related numbers.

1. Introduction

The sequence of Bernoulli numbers is one of the most important sequences in mathematics. It has deep connections to number theory, for instance, the Bernoulli numbers are used to express the values of , where is the Riemann zeta function and is a positive integer [1, 2]. The Bernoulli numbers are also very important in analysis, for example, they appear in the Euler-Maclaurin formula [1], which is very important in mathematics and physics. The Bernoulli numbers are also very important in asymptotics of -special functions; for example, in [3] we proved a complete asymptotic expansion of -Gamma function on the complex plane in terms of Bernoulli polynomials and Bernoulli polynomials. The applications of Bernoulli numbers in applied mathematics are just too many to list all of them; just to name a few, for example, see [46]. The Rayleigh sums generalize and it is known that is a rational multiple of [7]. In this work we first derive the inverse and determinant of a certain symmetric matrix defined by and then specialize the result to the matrices defined by Bernoulli numbers and related numbers .

But we have to emphasize that the present work demonstrated a method to compute inverses of certain Hankel matrices, not just determinants. In fact there are many known methods to compute determinants; for example, see [1, 811].

2. Preliminaries

For the Bessel function of first kind is defined by [1, 7, 11, 12]: where As a special case we have It is known that the even entire function has infinitely many zeros, all of which are real. Let be all its positive zeros; then the Rayleigh sum is defined by [7] Clearly [1], where the Bernoulli numbers are defined by [1, 2, 12] The related numbers are defined by [2, 13] for and ; it is known that

3. Main Results

Theorem 1. Given a nonnegative integer , one has for .

Corollary 2. For any nonnegative integer , one has or, equivalently,

4. Proofs

Given a probability measure on such that for all , we define the inner product for square integrable functions and by For each , let with for where is a sequence of polynomials with such that, for each , are linearly independent. Then there is a unique orthonormal system [1, 10, 11]: with positive leading coefficient in . Clearly we have for some real numbers for and for .

Lemma 3. For each nonnegative integer , let and . Then

Proof. From (15) and it is clear that For each , since both and are a basis for the same set of polynomials, must be invertible for each . We denote ; then for . Clearly, for . Thus, for , which is and hence .

4.1. Proof of Theorem 1

The normalized even order Lommel polynomials are defined by [11] for and . They satisfy the orthogonal relation For , it is clear that the th moment with respect to the measure of orthogonality is Let for ; then By Lemma 3, the matrix has determinant and its inverse has elements

4.2. Proof of Corollary 2

From (24), (25), and (6), we get They are simplified to By (9) we get which are simplified to (12) and (13), respectively.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

The first and corresponding author of this work, Ruiming Zhang, is partially supported by the National Natural Science Foundation of China, Grant no. 11371294. He also thanks Professors Jyh-Hao Lee, Derchyi Wu, for their hospitalities during his visits to Institute of Mathematics, Academia Sinica, Taipei.

References

  1. G. E. Andrews, R. Askey, and R. Roy, Special Functions, vol. 71 of Encyclopedia of Mathematics and its Applications, Cambridge University Press, Cambridge, UK, 1999. View at: Publisher Site | MathSciNet
  2. Wikipedia, http://en.wikipedia.org/wiki/Bernoulli_number.
  3. R. Zhang, “On asymptotics of the {$q$}-exponential and {$q$}-gamma functions,” Journal of Mathematical Analysis and Applications, vol. 411, no. 2, pp. 522–529, 2014. View at: Publisher Site | Google Scholar | MathSciNet
  4. E. Tohidi and F. Toutounian, “Convergence analysis of Bernoulli matrix approach for one-dimensional matrix hyperbolic equations of the first order,” Computers & Mathematics with Applications, vol. 68, no. 1-2, pp. 1–12, 2014. View at: Publisher Site | Google Scholar | MathSciNet
  5. F. Toutounian, E. Tohidi, and S. Shateyi, “A collocation method based on the Bernoulli operational matrix for solving high-order linear complex differential equations in a rectangular domain,” Abstract and Applied Analysis, vol. 2013, Article ID 823098, 12 pages, 2013. View at: Publisher Site | Google Scholar | MathSciNet
  6. F. Toutounian and E. Tohidi, “A new Bernoulli matrix method for solving second order linear partial differential equations with the convergence analysis,” Applied Mathematics and Computation, vol. 223, pp. 298–310, 2013. View at: Publisher Site | Google Scholar | MathSciNet
  7. G. N. Watson, A Treatise on the Theory of Bessel Functions, Cambridge University Press, New York, NY, USA, 2nd edition, 1944. View at: MathSciNet
  8. W. A. Al-Salam and L. Carlitz, “Some determinants of Bernoulli, Euler and related numbers,” Portugaliae Mathematica, vol. 18, pp. 91–99, 1959. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  9. C. Krattenthaler, “Advanced determinant calculus,” Séminaire Lotharingien de Combinatoire, vol. 42, article B42q, 67 pages, 1999. View at: Google Scholar | MathSciNet
  10. T. S. Chihara, An Introduction to Orthogonal Polynomials, Gordon and Breach, New York, NY, USA, 1978. View at: MathSciNet
  11. M. E. H. Ismail, Continuous and Discrete Orthogonal Polynomials, Cambridge University Press, Cambridge, UK, 2005.
  12. R. Zhang, “Sums of zeros for certain special functions,” Integral Transforms and Special Functions, vol. 21, no. 5-6, pp. 351–365, 2010. View at: Publisher Site | Google Scholar | MathSciNet
  13. N. D. Elkies, “On the sums k=-(4k+1)-n,” The American Mathematical Monthly, vol. 110, no. 7, pp. 561–573, 2003. View at: Publisher Site | Google Scholar | MathSciNet

Copyright © 2014 Ruiming Zhang and Li-Chen Chen. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

777 Views | 538 Downloads | 3 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19.